News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Liver Diseases

Question: Elevated SGPT


 tdgang5 - Tue Oct 11, 2005 7:50 pm

I am 41 years old and have had high blood pressure for about 6 years. As part of my yearly blood work this month my liver enzymes were 70. My doctor ordered a hepatitis panel, which came back negative. She is satisfied with this and has ordered no more tests. I am scheduled for more blood work in 6 months to recheck my cholesterol (it is 205). I do not drink more than 3 or 4 alcoholic drinks a month, so I do not think this would be a cause for my elevated enzymes. I have had a lot of heartburn and diarrhea in the past couple of weeks. My question is, is it ok to wait 6 months and see what my enzyme level is then, or should more be done to figure out the cause?
 Dr. Safaa Mahmoud - Sat Aug 05, 2006 11:16 am

User avatar Dear tdgang5,

Elevated liver enzymes can be due to many causes like:
- Medications phenobarbital, anti-convulsants, phenytoin, acetaminophen, vitamin A, cholesterol-lowering medications, and some antibiotics.
- Elevated triglycerides due to fatty liver
- Drinking too much alcohol
- Obesity and Diabetes also due to fatty liver
- Infection, such as viral hepatitis
- Autoimmune hepatitis and primary biliary cirrhosis
- Tumors in the hepatobiliary system.
- Metabolic liver disease, such as hemochromatosis.

Abdominal US can help in the d differential diagnosis.

Isolated mild elevation of liver enzymes is considered abnormality and significant if it continues for six months.

Since, there are no symptoms; your doctor advised a follow up test after 6 month. But, you have to inform him with any new symptoms. Follow up with your doctor is essential.

Hope you find this information useful.
Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here